Packages containing 40 pounds of fentanyl seized by CBP officers at Del Rio Port of Entry.

DEA Warns Law Enforcement To Prepare For “Mass Overdose Events” From Fentanyl, Cites Florida Spring Break Overdose

Packages containing 40 pounds of fentanyl seized by CBP officers at Del Rio Port of Entry.
Texas Border Patrol Seizure, 40 lbs of Fentanyl

The Drug Enforcement Administration (DEA) is warning local, state, and federal law enforcement agencies to be prepared for a surge in mass overdose events from Fentanyl use.

In a letter sent to law enforcement agencies on Wednesday, the DEA said, “The DEA is seeing a nationwide spike in fentanyl-related mass-overdose events involving three or more overdoses occurring close in time at the same location,”

According to the DEA, in the past 60 days, there have been 7 confirmed mass overdose events in the U.S. resulting in 58 overdoses and 29 overdose deaths.

The DEA says that many of these deaths were people who thought they were ingesting cocaine and had no idea they were ingesting Fentanyl.

On March 10, 6 individuals overdosed at a rental property in Wilton ManorsAuth, Florida, while on spring break. Investigators say the substance they believed to be cocaine, contained Fentanyl.

The letter states that law enforcement should contact the DEA “right away” if a mass overdose incident occurs in their area, so it can get resources like special agents, intelligence analysts, and chemists to help them. It also said that they should “assume that all drugs encountered during enforcement activities now contain fentanyl,” given its “extreme toxicity and the increases we are seeing.”

On March 23, Florida Attorney General Ashley Moody and Pasco County Sheriff Chris Nocco warned Floridians of a new, deadly synthetic opioid found in Florida called Isotonitazene—commonly referred to as ISO.

According to reports, ISO is approximately 20 to 100 times stronger than fentanyl—an already incredibly dangerous opioid. Similar to fentanyl, this new synthetic opioid is being mixed with other drugs and appearing in the illicit drug market—possibly in powder or pill form.

Often, users have no idea that a lethal synthetic opioid is mixed into a drug until it is too late. Attorney General Moody is sounding the alarm and asking people to never take an illicit drug because just one pill can kill.

Attorney General Ashley Moody said, “For years, we have been warning about the dangers of fentanyl and how just one pill laced with this synthetic opioid can kill. Now, there is a new, deadlier drug being found in Florida. Isotonitazene, also known as ISO, is so strong that it can kill just by coming in contact with someone’s skin or being accidentally inhaled. ISO has already been linked to overdose deaths in Florida, so please, never take any illicit drug and know that using just one time could cost you your life.”

Pasco Sheriff’s Office wants citizens to be aware of Metonitazene/Etonitazene a new synthetic opioid commonly known as ISO, 20x times more potent than Fentanyl.

Pasco County Sheriff Chris Nocco said, “ISO is a dangerous substance that we have, unfortunately, seen in Pasco County. As law enforcement continues to have to address the healthcare crisis of substance abuse, our goal remains to save lives and protect our community, which is why we have highlighted and brought awareness to the impact this dangerous substance has in our community.”

ISO is a derivative of etonitazene, a synthetic opioid first developed by pharmaceutical companies in the 1950s to treat pain. It is rarely used in the medical community because there are safer options.  ISO is highly potent and comes with dangerous side effects.

ISO is even more concerning to health practitioners because it is not easily detected in routine toxicology tests.

Some side effects of ISO can be:

  • Respiratory failure
  • Nausea
  • Vomiting

This drug is dangerous and presenting in Pasco Sheriff’s Office overdose investigations. 

ISO can be absorbed by physical contact through skin, ingestion, or inhalation. Overdose signs from ISO contact occur within minutes.

Testing by the Florida Department of Law Enforcement Crime Lab revealed that ISO has been found in multiple Florida counties since 2020, and law enforcement linked this deadly-synthetic opioid to two deaths in Pasco County in 2021. 

If you or someone you know is experiencing overdose symptoms call 911 immediately. 

Visit Tampafp.com for PoliticsTampa Area Local NewsSports, and National Headlines. Support journalism by clicking here to our GiveSendGo or sign up for our free newsletter by clicking here

Android Users, Click Here To Download The Free Press App And Never Miss A Story. Follow Us On Facebook Here Or Twitter Here.

Advertisement

Login To Facebook From Your Browser To Leave A Comment

Leave a Reply

Your email address will not be published. Required fields are marked *